Newsletter

Pol. Merkur. Lek (Pol. Med. J.), 2020, XLVIII/286: 236-240 Maximize

Pol. Merkur. Lek (Pol. Med. J.), 2020, XLVIII/286: 236-240

Title: Takotsubo syndrome after nimodipine-induced hypotension treated with norepinephrine in a female with subarachnoid hemorrhage 

Authors: Elikowski W, Małek-Elikowska M, Piestrzeniewicz R, Fertała N, Zawodna M, Ganowicz-Kaatz T, Baszko A, Smól S. 

More details

04/286

0,00 zł

SUMMARY IN POLISH & ENGLISH. FULL ARTICLE ONLY IN ENGLISH.

Takotsubo syndrome after nimodipine-induced hypotension treated with norepinephrine in a female with subarachnoid hemorrhage


Elikowski W1, Małek-Elikowska M2, Piestrzeniewicz R3, Fertała N1, Zawodna M1, Ganowicz-Kaatz T4, Baszko A5, Smól S3.

Józef Struś Hospital, Poznań, Poland: 1Department of Internal Medicine, 3Department of Neurosurgery, 4Department of Cardiology, 5Radiology Unit; Poznań University of Medical Sciences, Poland: 22nd Department of Cardiology.

The prevalence of takotsubo syndrome (TTS) in patients with subarachnoid hemorrhage (SAH) is much higher than in the general population. Clinical and experimental observations confirm secondary to brain damage catecholamine-mediated cardiac injury resulting in reversible left ventricular (LV) dysfunction. However, other triggers can also be involved in TTS development e.g. manipulations during surgical or endovascular treatment of a bleeding intracranial aneurysm, concomitant hyponatremia or infection, intubation, blood transfusion and pharmacologic treatment. Nimodipine is recommended in SAH to prevent cerebral arteries vasospasm but can cause hypotension, so vasopressors, e.g. norepinephrine (NE) are commonly used to reach target blood pressure.
A case report
. The authors present a case of a 72-year-old woman with SAH in whom the disease began with a headache, syncope, decreased level of consciousness and vomiting; there were no cardiac symptoms at admission. Endovascular coiling of internal carotid artery aneurysm was performed. On day 2, she developed TTS presenting in echocardiography as apical ballooning; immediately before TTS onset, NE was started to treat nimodipine-induced hypotension. Despite severe heart failure (HF), the patient’s neurological status did not deteriorate. HF symptoms remitted after a few days and LV function returned to normal after a week. Negative T waves in ECG which appeared at TTS onset disappeared after 50 days. At that moment no neurological deficits were observed.
Conclusions
. The authors underline that in SAH patients nimodipine administration should be cautious to avoid an excessive blood pressure decrease especially in view of further catecholamines use.

Key words: takotsubo syndrome, subarachnoid hemorrhage, cardiac manifestations, nimodipine, norepinephrine, ECG, echocardiography

Pol Med J, 2020; XLVIII (286); 236–240